Thunderstorm Wind, Ottawa
- When
- July 9, 8:10 PM CST to 8:12 PM CST
- Where
- Ottawa County, 0.54 mi W of Culver
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.970, -97.760
Wind lasted for 5 minutes.
On the late afternoon and into the evening of July 9, 2013 temperatures were very hot. Some areas reached a temperature of 108 and heat index up to 114.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the late afternoon and into the evening of July 9, 2013 temperatures were very hot. Some areas reached a temperature of 108 and heat index up to 114. The dew points across the area ranged from the mid 60s to mid 70s. Temperatures and high dew points led to a very unstable environment as a surface boundary approached. With weak deep layer shear pulse like thunderstorms developed over central KS which moved along the boundary causing new updrafts to from. Isolated winds occurred in certain areas along the large outflow, and isolated large hail occurred with the strongest updrafts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 9, 5:36 PM CST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 636 PM CDT TUE JUL 9 2013 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 316 PM CDT TUE JUL 9 2013 20Z WATER VAPOR IMAGERY SHOWS A SHORTWAVE TROUGH MOVING EAST ALONG THE CANADIAN BORDER...WITH A FLAT RIDGE ACROSS THE SOUTHERN PLAINS AND SOUTHWEST. AT THE SURFACE A TROUGH OF LOW PRESSURE STRETCHED FROM THE OK PANHANDLE AND SOUTHEAST CO NORTHEAST INTO THE UPPER MIDWEST. FOR THIS AFTERNOON THROUGH WEDNESDAY...IT IS DIFFICULT TO RULE OUT PRECIP CHANCES. HEAT OF THE DAY AND WEAK CONVERGENCE ALONG THE SURFACE TROUGH AXIS IS EXPECTED TO LEAD TO SCATTERED STORMS DEVELOPMENT THROUGH SUNSET. WITH A LACK OF LARGE SCALE FORCING...THINK THAT STORMS SHOULD EVENTUALLY BECOME MORE ELEVATED AS THE EVENING PROGRESSES AND THE BOUNDARY LAYER COOLS. SO THE MAIN WINDOW FOR MICROBURST WINDS SHOULD BE OVER THE NEXT 6 HOURS OR SO. THINK THE ELEVATED SHOWERS AND STORMS ARE LIKELY TO FESTER THROUGH THE NIGHT AND MOVE SOUTH WITH THE SLOW MOVING BOUNDARY. MODELS ARE SLOW TO MOVE THE TROUGH/FRONT SOUTH OF KS TOMORROW AND WITH THE UPPER RIDGE WEAKENING...FLOW BECOMES A LITTLE MORE NORTHWESTERLY. SOME MODELS INDICATE A CHANCE OF STORMS REDEVELOPING WEDNESDAY AFTERNOON IN CENTRAL KS. BECAUSE OF THIS...HAVE HELD ONTO SOME SMALL POPS THROUGH THE DAY WEDNESDAY. LOWS TONIGHT SHOULD ONCE AGAIN BE MILD WITH NO REAL LOW LEVEL COLD AIR ADVECTION BEHIND THE BOUNDARY. HIGHS WEDNESDAY SHOULD BE COOLER WITH A NORTHEAST SURFACE WIND AND 850 TEMPS AROUND 22C...AND THE FORECAST IS FOR UPPER 80S TO LOWER 90S. WOLTERS .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 316 PM CDT TUE JUL 9 2013 WEDNESDAY NIGHT THROUGH FRIDAY... MAIN ISSUE FOR THE LATTER WORK WEEK PERIODS IS THE CHANCE FOR ELEVATED CONVECTION. MODELS DIFFER IN THE SPECIFICS BUT THERE ARE PERIODS OF WEAK TO MODERATE MID/UPPER LEVEL WARM AIR ADVECTION...WITH THE MORE CONSISTENT SIGNALS CURRENTLY IN THE LATE WEDNESDAY NIGHT TO THURSDAY NIGHT PERIODS. IN COMPARISON TO RECENT DAYS OF SIMILAR ACTIVITY...BOTH MOISTURE AND EFFECTIVE INSTABILITY ARE NOT AS IMPRESSIVE BUT AT LEAST ONE ROUND OF LIGHT PRECIPITATION IS A REASONABLE BET. KEPT MENTION LIMITED TO MAINLY WESTERN AND SOUTHERN AREAS FOR THE AFOREMENTIONED PERIODS AT THIS POINT. AS FOR TEMPERATURES...BACKED WINDS SHOULD KEEP MIXING DEPTHS MORE LIMITED FOR A SLIGHTLY COOLER THURSDAY...WITH LOW LEVEL WINDS VEERING FOR A FEW DEGREES OF WARM AIR ADVECTION LEADING TO A WARMER FRIDAY. FRIDAY NIGHT THROUGH TUESDAY... BY SATURDAY THE UPPER LEVEL RIDGE SETTLES OVER THE AREA AS A WEAK UPPER LEVEL LOW MOVES WESTWARD ALONG THE GULF COAST. THE UPPER LOW CONTINUES TO MOVE OVER THE SOUTHWEST U.S. ALLOWING THE RIDGE TO PERSIST ACROSS THE CENTER PART OF THE COUNTRY. THIS MEANS WARM AND DRY CONDITIONS ACROSS THE AREA FOR THE EXTENDED PERIOD. A FRONT WILL DROP SOUTH THROUGH THE NORTHERN PLAINS SUNDAY AND MONDAY. UNFORTUNATELY THIS FRONT DOES NOT APPEAR TO MAKE IT INTO OUR AREA THEREFORE HAVE KEPT THE FORECAST DRY. HIGH TEMPERATURES NEXT WEEKEND LOOK TO BE IN THE MID TO UPPER 90S ESPECIALLY ON SATURDAY. EARLY NEXT WEEK THE HIGH TEMPERATURES COOL SLIGHTLY INTO THE LOW TO MID 90S WHILE LOW TEMPERATURES REMAIN CONSISTENT IN THE LOW TO MID 70S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 625 PM CDT TUE JUL 9 2013 A COMPLEX OF THUNDERSTORMS CURRENTLY OVER WESTERN KANSAS WILL MOVE EASTWARD AND GROW UPSCALE INTO EASTERN KANSAS THROUGH THE EVENING. THE UNCERTAINTY IS HOW LONG THE SHOWERS AND THUNDERSTORMS LAST ACROSS THE TAF SITES LATER TONIGHT. WINDS WILL BE LIGHT AND VARIABLE IN THE VICINITY OF THE BOUNDARY WHICH IS OVER THE AREA RIGHT NOW. BEHIND THE BOUNDARY AND POSSIBLE THUNDERSTORMS WINDS WILL STAY LIGHT OUT OF THE NORTHEAST THROUGH THE REST OF THE TAF PERIOD. && .TOP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ008>012-020>024- 026-034>040-054>056-058-059. && SHORT TERM...WOLTERS LONG TERM...POAGE/SANDERS AVIATION...SANDERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 817 PM CDT TUE JUL 9 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-110130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 817 PM CDT TUE JUL 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS EVENING THROUGH THE EARLY MORNING HOURS. THEY COULD BE CAPABLE OF DAMAGING WINDS GUSTS AND HAIL UP TO ONE INCH IN DIAMETER...AS WELL AS LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER PARTS OF THE AREA WEDNESDAY THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
829 PM CDT TUE JUL 9 2013
KSZ035-037-100200-
DICKINSON-MORRIS-
829 PM CDT TUE JUL 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MORRIS AND
SOUTHEASTERN DICKINSON COUNTIES...
THROUGH 900 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 15 MPH
ACROSS PORTIONS OF WEST CENTRAL MORRIS AND SOUTHEASTERN DICKINSON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
WOODBINE...HERINGTON AND LATIMER.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THE STORM MAY
STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN
CASE A WARNING IS ISSUED.
&&
LAT...LON 3861 9694 3861 9696 3876 9713 3888 9700
3878 9676 3861 9675 3860 9694
TIME...MOT...LOC 0128Z 310DEG 13KT 3874 9694
LEIGHTONThe Topeka radar (KTWX), 132 km away, was scanning. The volume nearest the first event began at 02:10 UTC.
7 hail, 4 thunderstorm wind. Local standard time, as filed.
Wind lasted for 5 minutes.
Wind gusts estimated. Second round of strong wind.
Report via social media. Time estimated from radar.
Report via social media. Time estimated from radar.
Wind gusts estimated.
Tree limbs with 1 to 2 inch diameter down. Wind gusts estimated around 50 to 60 mph.
A delayed report.
Delayed report. Hail ranged from dimes to quarters and was wind driven. Wind estimated around 40 to 50 mph. There was minor crop damage report to several crops in the area. Rainfall total for the storm was approx 1 inch.
Winds were 35 to 40 mph. Hail fell for 15 minutes ranging from peas to quarters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451852, 451843, 451853, 451845, 451846, 451854, 451851, 451848, 451855, 451849, 451850.